Concerning A Man Who Had Coronary Angioplasty

DOCTORS ZONE: QUESTION & ANSWER

An 80 year old man undergoes a coronary angioplasty from the right femoral artery route. The next day his legs turn dusky and there is evidence of splinter haemorrhages on his toe nails. His BP is 150/90 mmHg and his pulse is regular and has a rate of 80 bpm. He is developing rapidly worsening renal failure.

What is the likely diagnosis?

Please choose one:
a). Cholesterol embolism
b). Peripheral vascular disease
c). Renal artery stenosis
d). Embolism from femoral artery
e). Contrast nephropathy






ANSWER

The correct answer is A


Explanation

Cholesterol embolism syndrome should be suspected in a patient who develops worsening renal function, hypertension, distal ischemia, or acute multisystem dysfunction after an invasive arterial procedure.

Atheroemboli may also occur spontaneously.

The protean manifestations of this syndrome make the diagnosis challenging. As the population ages, the incidence of cholesterol embolism syndrome will increase.

PATHOPHYSIOLOGY:
Key components of cholesterol embolism syndrome include the following:
  • Proximal, large caliber arterial plaque
  • Plaque rupture with embolization of debris
  • Mechanical occlusion of small arteries
  • Intense foreign body inflammation
  • End organ damage from mechanical obstruction
  • Inflammatory vascular changes
Any organ system, with the exception of the lungs, may be directly affected. Cholesterol embolism syndrome has 2 mechanisms of action.

In the first, cholesterol crystals spontaneously break off from severely atherosclerotic plaques and shower into downstream organs, occluding arterioles 100-200 micrometers in diameter. The crystals induce an inflammatory body reaction and adventitial fibrosis, which eventually obliterate the vessel lumen. Local vasospastic mediators compound tissue ischemia and produce progressive, irreversible organ damage.

With the second mechanism, larger cholesterol plaques break off and occlude larger arteries, causing tissue infarction with acute organ dysfunction. This can occur after local trauma to the atherosclerotic plaque, such as that caused by angiography or aortic trauma, or it can occur after destabilization of the protective clot overlying the plaque, which can occur as a result of anticoagulation.

Cholesterol crystal embolization occurs from the arterial system, and crystals are trapped in the arterioles where they either immediately occlude the vessels or induce an intense inflammatory response that leads to tissue ischemia. Crystals do not travel to the lungs; however, inflammatory mediators released by ischemic tissue may result in acute lung injury.

CLINICAL FEATURES:
The diagnosis of cholesterol embolism must be considered in patients older than 50 years who have atherosclerotic disease presenting with multisystem dysfunction after undergoing an invasive vascular procedure or receiving an anticoagulant or thrombolytic agent within the past several months. All patients with the classic triad of livedo reticularis, acute renal failure, and eosinophilia should be evaluated for cholesterol embolism, including a funduscopic examination.

Clinicians should be aware that the syndrome may not manifest until chronic crystal embolization and inflammatory changes have occluded enough vessels to create detectable organ damage. Patients may have unexplained fever, weight loss, myalgias, or anorexia for weeks or months after a procedure before presenting with acute renal failure, hyperkalemia, GI bleeding, or stroke.

No comments:

Post a Comment

Got something to say? We appreciate your comments: